Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 47, NWS Des Moines, IA

August 7, 2007Warren County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 7, 2007, 8:00 PM CDT for Warren County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2007, 8:00 PM CDT (01:00 UTC)
Expired
Aug 8, 2007, 2:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Warren County, IA

The radar

The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 080101
FFWDMX
IAC181-080700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 200 AM CDT

* AT 759 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. AT 758 PM...LAW 
ENFORECEMENT REPORTED 6 INCHES OF WATER OVER INTERSTATE 35 BETWEEN 
MILE MARKER 48 AND MILE MARKER 50.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARTFORD.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4147 9335 4118 9336 4119 9377 4148 9377
TIME...MOT...LOC 0100Z 180DEG 0KT 4144 9356

$$

RUSSELL
2 follow-up statements
000 
WGUS73 KDMX 080210
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT TUE AUG 7 2007

IAC181-080700-
WARREN IA-
906 PM CDT TUE AUG 7 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
WARREN COUNTY...

AT 759 PM CDT...A FLASH FLOODING WAS REPORTED OVER THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INTERSTATE 
35 BETWEEN MILE MARKER 48 AND MILE MARKER 50. AT 907...WARREN COUNTY 
LAW ENFORCEMENT REPORTED WATER WAS STILL OVER INTERSTATE 35 BETWEEN 
MILE MARKER 47 AND MILE MARKER 50. THE WATER WAS SLOWLY RECEDING.  

ADDITIONAL RAINFALL AMOUNTS OF LESS THAN AN INCH IS POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4147 9335 4118 9336 4119 9377 4148 9377
TIME...MOT...LOC 0206Z 180DEG 0KT 4144 9356

$$

RUSSELL
000 
WGUS73 KDMX 080300
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
959 PM CDT TUE AUG 7 2007

IAC181-080303-
WARREN IA-
959 PM CDT TUE AUG 7 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WARREN COUNTY...

AT 954 PM CDT LAW ENFORCEMENT REPORTED THAT WATER HAD RECEDED FROM 
INTERSTATE 35 BETWEEN MILE MARKERS 47 AND 50. IN ADDITION HEAVY 
RAINFALL PRODUCING THUNDERSTOMS HAD MOVED WELL EAST OF THE AREA AND 
NO LONGER POSE A FLASH FLOOD THREAT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4147 9335 4118 9336 4119 9377 4148 9377
TIME...MOT...LOC 0253Z 180DEG 0KT 4144 9356

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:06 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 7, 7:06 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT TUE AUG 7 2007

.DISCUSSION...
ACTIVE PATTERN WL CONT THRU THE NEXT 48 HRS OR SO AS IA REMAINS IN
THE RING OF FIRE.  MCV MOVG THRU NERN NEBRASKA EVIDENT ON SAT PIX
THIS AFTN WL DRFT EWD SLOWLY OVR NGT INTO WED MRNG.  EXPECT DVLPMT
OVR NIGHT WITH THAT FEATURE.  MOISTURE TRANSPORT INTO THE AREA WED
AFTN INTO THE OVR NGT HOURS WL CONTINUE THE CHANCE INTO WED NGT.
EXPECT UPR HIGH TO BUILD FARTHER NWD AND PUSH THE ACTIVTY NORTH OF
IA BY THU AFTN INTO THE FIRST OF NXT WK.  AFTER DEALING WITH THE
PCPN CHCS OVR THE NXT 48 HRS, WX WILL BE QUITE WITH THE DOG DAYS OF
SUMMER CONTINUING.  HIGHS IN THE UPPER 80S AND 90S WITH LOWS IN THE
LOW TO MID 70S.  ATTM FEEL THAT THE HEAT INDX WILL REMAIN BLO
CRITERIA BY A FEW DEGREES THRU FCST PD.

&&

.AVIATION...08/00Z

MAIN DIFFERENCES IN ERMINAL FORECASTS FOCUS ON LOCATIONS TO THE
NORTH AND SOUTH OF SURFACE FRONTAL BOUNDARY AND EXPECTED WEATHER
CONDTIONS. SCATTTERD HEAVY RAINFALL WILL BE SEEN TO LOCATIONS SOUTH
OF FRONT WITH EXTENDED LENTH OF CONVECTION AT OTM WHERE MVFR VSBYS
ARE EXPECTED WITH A PERIOF OF +RA LIKELY THROUGH 6Z. FARTHER NORTH
HAVE GONE WITH A PERIOD OF MAINLY VCTS THROUGH 6Z. VFR AND
CONDITIONS ARE FORECAST AT FOD/MCW/ALO WITH THE POTENTIAL FOR SOME
MVFR FOG AFTER 10Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...RUSSELL
Hazardous weather outlook, Aug 7, 3:43 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE AUG 7 2007

IAZ033>039-044>050-057>062-070>075-081>086-092>097-082045-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
343 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA SOUTH OF HIGHWAY 18.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA THIS
AFTERNOON AND MOVE EAST ACROSS THE AREA THROUGH THE EVENING HOURS.
A FEW SEVERE STORMS WITH DAMAGING WINDS ARE POSSIBLE ESPECIALLY
SOUTH OF INTERSTATE 80. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER SOUTHWEST IOWA LATE TONIGHT. LOCALIZED HEAVY RAINFALL
UP TO 2 INCHES IS POSSIBLE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SCENARIO REMAINS SIMILAR FOR WEDNESDAY INTO THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS...WITH A FEW SEVERE STORMS
POSSIBLE WITH DAMAGING WINDS. CHANCES FOR HEAVY RAINFALL WILL
CONTINUE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT BETWEEN 5 PM TO 11 PM
SOUTH OF INTERSTATE 80. IN ADDITION...RAINFALL REPORTS ARE ALWAYS
APPRECIATED.

IAZ004>007-015>017-023>028-082045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
343 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA MAINLY NORTH OF HIGHWAY 18.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT THROUGH THIS
EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SCENARIO REMAINS SIMILAR FOR WEDNESDAY INTO THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS...WITH A FEW SEVERE STORMS
POSSIBLE WITH DAMAGING WINDS. CHANCES FOR HEAVY RAINFALL WILL
CONTINUE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THOUGH RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

DONAVON

In the hours before

Local storm report, Aug 7, 6:04 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     7 SSW HUMESTON          40.77N 93.55W
08/07/2007                   WAYNE              IA   EMERGENCY MNGR

            GRAIN BIN DESTROYED.

&&

MRUSSELL
Local storm report, Aug 7, 6:06 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 S HUMESTON            40.76N 93.50W
08/07/2007  E0.88 INCH       WAYNE              IA   EMERGENCY MNGR

            TREE LIMBS DOWN AS WELL.

&&

MRUSSELL
Local storm report, Aug 7, 6:56 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     CRESTON                 41.06N 94.36W
08/07/2007  M61 MPH          UNION              IA   MESONET

            SCHOOLNET MEASUREMENT.

&&

MRUSSELL
Local storm report, Aug 7, 7:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     3 N LEON                40.78N 93.75W
08/07/2007                   DECATUR            IA   LAW ENFORCEMENT

            LARGE TREE DOWN OVER 190TH STREET NEAR THE INTERSECTION
            OF HIGHWAY 69.

&&

PODRAZIK
Local storm report, Aug 7, 7:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
741 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND DMG     INDIANOLA               41.36N 93.57W
08/07/2007                   WARREN             IA   LAW ENFORCEMENT

            TREES DOWN IN INDIANOLA. ESTIMATED 50-60 MPH WINDS.

&&

MRUSSELL
Local storm report, Aug 7, 7:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     BEVINGTON               41.36N 93.79W
08/07/2007                   WARREN             IA   LAW ENFORCEMENT

            TWO SEMIS JACK KNIFED ON I35 AT BEVINGTON EXIT.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:12 PM CDTSevere Thunderstorm WarningDMXMadison, Warren48 min
Aug 7, 7:22 PM CDTSevere Thunderstorm WarningDMXDavis53 min
Aug 7, 7:42 PM CDTSevere Thunderstorm WarningDMXPolk, Warren48 min
Aug 7, 7:48 PM CDTSevere Thunderstorm WarningDMXMarion42 min
Aug 7, 7:59 PM CDTSevere Thunderstorm WarningDMXJasper46 min
Aug 8, 4:01 AM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 6 more16 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.